Title:
Clarithromycin induced reversible sensorineural hearing loss
Authors:
J. K. Hajiioannou , V. Florou , P. Kousoulis , M. Fragkos and E. Moshovakis 1 2
Institutions:
ENT Department of General Hospital of Nikea, Piraeus, Greece; O bstetrics & Gynaecology Department of General Hospital “Papageorgiou”, Thessaloniki, Greece
Keywords:
Chemically induced hearing loss; macrolides; erythromycin; clarithromycin; adverse effects; drug toxicity
Pages:
127 - 130
Abstract:
Clarithromycin induced reversible sensorineural hearing loss. Objective: We present a rare case of reversible sensorineural hearing loss caused by clarithromycin. Methods: We present a case report of hearing loss following clarithromycin administration; we also review the current literature and case reports concerning macrolides and, in particular, clarithromycin induced hearing loss. Results: A young pregnant woman presented with sensorineural hearing loss after clarithromycin intake. The subject’s hearing returned to normal limits after drug discontinuation and short-term treatment with low dose steroids. Conclusion: Newer macrolides are considered to be safer regarding ototoxic effects, and a few cases have been previously described. The present case adds to the body of knowledge concerning clarithromycin ototoxicity. Clinicians should be aware of this rare complication and a thorough otologic history should be established prior to macrolide administration. A baseline audiogram and close observation for patients at higher risk is suggested to identify patients with prior hearing loss and serve as baseline for future reference.
Issue:
Vol. 7, 2011, 2nd trimester


Download:
Clarithromycin induced reversible sensorineural hearing loss